Optimal Sybil-resilient node admission control

Nguyen Tran, Jinyang Li, Lakshminarayanan Subramanian, Sherman S.M. Chow

Research output: Chapter in Book/Report/Conference proceedingConference contribution

Abstract

Most existing large-scale networked systems on the Internet such as peer-to-peer systems are vulnerable to Sybil attacks where a single adversary can introduce many bogus identities. One promising defense of Sybil attacks is to perform social-network based admission control to bound the number of Sybil identities admitted. SybilLimit [22], the best known Sybil admission control mechanism, can restrict the number of Sybil identities admitted per attack edge to O(log n) with high probability assuming O(n/log n) attack edges. In this paper, we propose Gatekeeper, a decentralized Sybil-resilient admission control protocol that significantly improves over SybilLimit. Gatekeeper is optimal for the case of O(1) attack edges and admits only O(1) Sybil identities (with high probability) in a random expander social networks (real-world social networks exhibit expander properties). In the face of O(k) attack edges (for any k ∈ O(n/ log n)), Gatekeeper admits O(log k) Sybils per attack edge. This result provides a graceful continuum across the spectrum of attack edges. We demonstrate the effectiveness of Gatekeeper experimentally on real-world social networks and synthetic topologies.

Original languageEnglish (US)
Title of host publication2011 Proceedings IEEE INFOCOM
Pages3218-3226
Number of pages9
DOIs
StatePublished - 2011
EventIEEE INFOCOM 2011 - Shanghai, China
Duration: Apr 10 2011Apr 15 2011

Publication series

NameProceedings - IEEE INFOCOM
ISSN (Print)0743-166X

Other

OtherIEEE INFOCOM 2011
CountryChina
CityShanghai
Period4/10/114/15/11

ASJC Scopus subject areas

  • Computer Science(all)
  • Electrical and Electronic Engineering

Fingerprint Dive into the research topics of 'Optimal Sybil-resilient node admission control'. Together they form a unique fingerprint.

  • Cite this

    Tran, N., Li, J., Subramanian, L., & Chow, S. S. M. (2011). Optimal Sybil-resilient node admission control. In 2011 Proceedings IEEE INFOCOM (pp. 3218-3226). [5935171] (Proceedings - IEEE INFOCOM). https://doi.org/10.1109/INFCOM.2011.5935171